Hello to everyone!
I would like to ask a question about a really weird/unique symptom I’m experiencing.
My MAV symptoms started the Summer of '20 , one or two months after switching tachycardia meds (from Concor to Inderal) for the POTS syndrome, from which I also suffer.
I don’t know if it’s coincidence, or if propranolol somehow brought up my symptoms.
Since then, along with all the typical chronic MAV symptoms, I have a really weird and bothersome symptom which no doctor I asked for can explain.
Each and every time my bowel moves (I don’t know exactly what word this stands for, maybe “rumbling/grumbling/churning”), I feel a quite intense bout of dizziness/vertigo, that lasts for seconds. The vertigo happens either at the exact same second of the movement, or 1-2 seconds prior/after.
Especially when I’m lying down and this happens, it’s so violent that I feel I could pass out.
Does anyone of you experience anything like this?
Could this be a side effect of propranolol?
Or it simply happened to begin at the same time of the medication switch?
Thank you very much!
Hello to everyone!
I have this identical sensation and can’t believe someone else has this ! It is so unnerving.
Oh my God! Finally I found somebody!!
Right ?? I am on no medication whatsoever and have no clue as to what it is. But it is really intense. Sometimes prior to a bowel movement I get soooo disoriented. I’ve passed colon tests and that’s all normal so I have no clue. Sometimes it feels like a powerful bowel jolt and almost instantaneously the same feeling in my head provoking a feeling of brief vertigo and disorientation.
I think it has to do with stimulating the vagus nerve. I can’t recall the exact details when my physio explained the gut/brain connection.
Regardless of the gut connection, spinning whilst lying down is extremely common.
There’s a positional element here that would surely not be explained by anything other than interference with the inner ear as only the inner ear is so focussed with orientation and movement?
Lying down would change the blood pressure around the inner ear. That in itself might be sufficient to alter the sensations experienced. However I’d go further and suggest that there might be some issue with one side that causes one inner ear to incorrectly report orientation in comparison to the other inner ear causing there to be an incorrectly “reported” sensation.
On top of that, issues in the gut can cause POTS which would again potentially interfere with inner ear pressure and mess up the brains interpretation of orientation and movement resulting in the experience of vertigo.
Very unlikely I’d think unless there’s some connection between low blood pressure and the bowel I’ve yet to hear about. Vagus nerve possibly. Or Anxiety. Ever remember …Nervous stomach … butterflies in the tummy when you have to speak in public type thing. Some people get that waiting to turn the examination paper over.
I’ve taken Propranolol in large doses for six years now and even though I’ve been told I had IBS in the past (no symptoms I’ve noticed for years now) I’ve never experienced vertigo combined with bowel churning synchronised as you describe. There are obviously connections between gut and vertigo. I’ve several times experienced vertigo after as a withdrawal symptom from stopping Ompremozole but no doctor could explain that. In fact I don’t think they really even believed it could happen when I told them but as it happened twice in different years but identical circumstances I cannot see it as a coincidence. Some as yet unexplainable connection.
Yes!! Exactly as you describe it!!
And it’s so much worse when lying down!
Do you have MAV?
Yes, there is definitely a gut-brain connection.
My vagus nerve doesn’t work very good due to POTS syndrome. Guess there could be a link to that…
Thank you for your response!
Thank you so much for your detailed and informative response!
There are a lot of things to consider…
I guess I should run all the ENT tests, as it could be as you suggest, a one ear problem.
Yes, I believe there’s actually something to do with the vagus nerve. But I don’t know how to test this.
Every medication behaves so differently amongst every one of us… So frustrating we have to make sense of all these by ourselves.
Thank you for your response!
Yes, I definitely get that!
Thank you for posting this!
I’d wager that everyone on this forum has a weak vagus nerve / parasympathetic tone. Poor autonomic function manifesting as POTS, as temperature / pressure intolerance, as gut issues (poor motility etc), headaches…
I totally agree with that, Andy.
A really “on point” observation.
The plot thickens. I recently read of a MAVer whose attacks started with him taking ‘Ompremozole. Apparently that PPI can deplete magnesium levels. Must be a connection there somewhere.
With me I experienced horrendous objective vertigo as soon as I hit the 400mg dose of Magnesium supplementation. My trial was years after my above mentioned experiences.
I was given that drug recently by the pharmacist for my supposed “Gastritis” episode … reading up on it made me realise it was a drug you could get hooked on and not easily get off so I didn’t end up taking it.
Experience proved me right. I didn’t need it.
I’ve also read it may increase the concentration of pepsin in your stomach juices which can be quite nasty if it gets up into your eustachian tube … so … no thanks!
I never read the PILs. Just took it. Wish I could date when but it happened on two occasions I took a 28 day course then stopped, I think my MAV was then episodic because remember being surprised at vertigo which occurred out walking miles from home and I’d only ever had it starting up from first thing on waking before. Just dug out the gastrocopy report and by date that was about one month after vertigo turned chronic. Have I just hit a moment? Could the Ompremozole have turned me from episodic into chronic? Never given that a thought before, the timing. Next time I see my GP will get him to check timing out. Wonder if that would prove anything cause-wise? It’s really odd how taking Magnesium since gave me vertigo. Though seems that’s standard reaction to. It’s drugs for me. I see ‘dizziness’ listed as SE but never ‘vertigo’.
Consultant did tell me it is a drug you should either take continuously or not at all otherwise it will give you reflux when you come off it which was what you were trying to stop in the first place. He almost inferred you become allergic to it.